MAUDE Adverse Event Report: SYNTHES TUTTLINGEN ADJUSTABLE CERVICAL DISTRACTOR-LEFT; MISC ORTHO SURGICAL INSTR

SYNTHES TUTTLINGEN ADJUSTABLE CERVICAL DISTRACTOR-LEFT; MISC ORTHO SURGICAL INSTR
Catalog Number 396.395
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: there was no known reported patient involvement associated with the complained event.Date of event is unknown.Device is an instrument and is not implanted/explanted.A service evaluation was performed for part # 396.395, lot # a7oa09: the customer reported the distractor was cracked at the joint which made it loose.The repair technician reported the one of the hinge joints was frozen and would not move, and the other hinge joint was broken.Hinge broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.A review of the service history records has been requested and is currently pending completion.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a threaded holding sleeve for polyaxial screws was not threading properly due to being worn out from use and the metal of an adjustable cervical distractor-left, was cracked at the joint ¿ where device pivots ¿ making it loose at the joint.These issues were discovered during instrument set checks.No case or patient involvement.During the manufacturer service evaluation process it was identified that one of the hinge joints of the returned adjustable cervical distractor was frozen and would not move and the other hinge joint was broken.This condition was re-evaluated and determined to be reportable on december 2, 2016.Concomitant device reported: unknown polyaxial screw (part # unknown, lot # unknown, quantity one).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.No service history review can be performed as part number 396.395 with lot number(s) a7oa09/4973025 is a lot/batch controlled item.The manufacture date of this item is 20-mar-2005.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.The distractor was returned to service and repair where the complaint condition was able to be confirmed as the hinge joint on the adjustable arm was seized and the joint on the fixed side was broken; the device was deemed unrepairable.The device was then forwarded to customer quality and where the joint on the fixed side was found to be cracked and the laser welds on the connecting pin were broken allowing the fixed arm to be disassembled.Additionally the joint on the adjustable arm was found to be seized.Witness-marks consistent with wear for a multiuse instrument (nicks/scratches/worn finish) were noted which would not impact the observed failure mode.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, functional test and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.The adjustable cervical distractor ¿ left (396.395) is noted in the syncage-c, cervios and anterior cervical fusion (acf) instruments technique guides.The distractor is one of two pin distractors, the other being 396.396, utilized for intervertebral distraction for anterior cervical applications.In use, distractor pins (u44-640-14) are inserted into adjacent vertebral bodies and the distractor is loaded over the pins.Lordosis can be adjusted prior to distraction through the use of the angled knob.Witness-marks consistent with wear for a multiuse instrument (nicks/scratches/worn finish) were noted which would not impact the observed failure mode.Relevant drawing for the returned instrument was reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.No definitive root cause was able to be determined however the failure mode is consistent with the application of excessive distraction force which broke one joint and deformed the other inhibiting movement.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A device history review was performed.Part# 396.395, supplier lot# 4973017, synthes lot# a7oa09, release to warehouse date: 20-mar-2005, supplier ¿ (b)(4), packaged by ¿ (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ADJUSTABLE CERVICAL DISTRACTOR-LEFT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6169726
Report Number9680938-2016-10182
Device Sequence Number758636
Product Code LXH
UDI-Device Identifier10705034777511
UDI-Public(01)10705034777511(10)A7OA09
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number396.395
Device Lot NumberA7OA09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/02/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/13/2016
Supplement Report FDA Received Date12/16/2016
12/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN POLYAXIAL SCREW (PART # UNKNOWN)